| Model Number |
GLX120408 |
| Medical Device Problem Codes |
Stretched (1601); Difficult to Advance (2920); Premature Separation (4045)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/22/2022
Type of Reportable Event
Malfunction
Event or Problem Description
The healthcare professional reported that during a bronchial artery embolization procedure, the physician introduced the 4mm x 8cm galaxy g3 xsft coil (glx120408 / 30407119) through the microcatheter (unspecified brand) and partially positioned it.At the time of withdrawing the hypotube to unsheathe the coil guide and to continue advancing the coil, the physician felt a lot of resistance for which he chose to recover.At the attempt to retrieve the coil, it elongated and as a result, it could not be resheathed.The coil system was removed.Once outside the patient, it was reported that the coil broke and became separated from the guide wire.There was no report of any patient adverse event or complication.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient date of birth, age, weight, race, and ethnicity were not provided.Procode is krd/hcg.The initial reporter phone: (b)(6).The initial reporter email address is not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (30407119) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 26-apr-2022.[additional information]: on 26-apr-2022, additional information was received.The information indicated that the microcatheter used during the procedure was a 2.8f no taper merit maestro® microcatheter (merit medical).A continuous flush was maintained through the microcatheter.The complaint coil did not advance through the microcatheter; the coil did not reach the placement site in the aneurysm.The coil had not been withdrawn and repositioned.There was no resistance between the guidewire and the microcatheter during the attempt to access the target site.Prior to the reported issue with the complaint coil, two concerto coils (medtronic) went through the same microcatheter without issue.There were no kinks on the microcatheter that may have contributed to the reported event.The reported issue of the resistance encountered occurred during insertion of the coil through the microcatheter before the coil exited the microcatheter.The microcatheter was not repositioned over the coil while the coil was deployed or partially deployed.The microcatheter was in the target site.There was a one-to-one relationship between the coil and the delivery tube verified with fluoro prior to repositioning, but there is no identified cause for the coil becoming stretched.Coil entanglement with previously placed coil was not suspected to be a contributing factor to the reported stretched condition of the coil and for the premature detachment of the coil.The entire coil was removed from the patient.When the coil was outside of the patient, the coil did separate into two or more pieces.No additional intervention was required.There was no blood flow restriction / reduction as a result of the reported issue.The procedure was completed when another coil of the same size was deployed in the aneurysm.There was no clinically significant delay in the procedure as a result of the reported event.Updated sections: b.4, g.3, g.6, h.2, h.10, and concomitant products.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: pc-(b)(4).The purpose of this mdr submission is to report that the product was received the product analysis lab on 31-may-2022.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: b.4, d.9, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: pc-(b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during a bronchial artery embolization procedure, the physician introduced the 4mm x 8cm galaxy g3 xsft coil (glx120408 / 30407119) through the microcatheter (unspecified brand) and partially positioned it.At the time of withdrawing the hypotube to unsheathe the coil guide and to continue advancing the coil, the physician felt a lot of resistance for which he chose to recover.At the attempt to retrieve the coil, it elongated and as a result, it could not be resheathed.The coil system was removed.Once outside the patient, it was reported that the coil broke and became separated from the guide wire.There was no report of any patient adverse event or complication.On (b)(6) 2022, additional information was received.The information indicated that the microcatheter used during the procedure was a 2.8f no taper merit maestro® microcatheter (merit medical).A continuous flush was maintained through the microcatheter.The complaint coil did not advance through the microcatheter; the coil did not reach the placement site in the aneurysm.The coil had not been withdrawn and repositioned.There was no resistance between the guidewire and the microcatheter during the attempt to access the target site.Prior to the reported issue with the complaint coil, two concerto coils (medtronic) went through the same microcatheter without issue.There were no kinks on the microcatheter that may have contributed to the reported event.The reported issue of the resistance encountered occurred during insertion of the coil through the microcatheter before the coil exited the microcatheter.The microcatheter was not repositioned over the coil while the coil was deployed or partially deployed.The microcatheter was in the target site.There was a one-to-one relationship between the coil and the delivery tube verified with fluoro prior to repositioning, but there is no identified cause for the coil becoming stretched.Coil entanglement with previously placed coil was not suspected to be a contributing factor to the reported stretched condition of the coil and for the premature detachment of the coil.The entire coil was removed from the patient.When the coil was outside of the patient, the coil did separate into two or more pieces.No additional intervention was required.There was no blood flow restriction / reduction as a result of the reported issue.The procedure was completed when another coil of the same size was deployed in the aneurysm.There was no clinically significant delay in the procedure as a result of the reported event.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: a non-sterile 4mm x 8cm galaxy g3 xsft coil was received.Visual inspection was performed.It was observed that the introducer is broken (i.E., the introducer is separated in two parts over the embolic coil component).The embolic coil is severely stretched with some portions almost straightened, the embolic coil was received advanced out of the distal fragment of the introducer, which caused the entanglement of the two ends of the embolic coil.The rest of the delivery unit was also received without apparent damage.Microscopic inspection was performed.Under magnification, the embolic coil seemed to be mechanically separated.The distal outer sheath of the resistance heating (rh) coil did not show evidence that it had been subjected to heat, which indicated that the detachment cycle had not been inadvertently initiated.The introducer was found to be stretched as well: the adjacent ends of the introducer fragments formed a curve where the introducer seemed to have been pulled up or down until it snapped.The conditions of the returned device precluded further testing.\ coil stretching is a known potential issue associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issue from occurring.Stretching can occur during procedure handling where force may have been inadvertently applied.The complaint documented that there was resistance felt while withdrawing the hypotube to unsheathe the coil guide.It is possible that force may have inadvertently been applied during the coil retrieval from the introducer which resulted in the coil stretching.It is also possible that the embolic coil was inadvertently advanced out of the introducer tip before tightening the rhv valve, creating friction while retrieving the embolic coil.Similarly, the introducer might have been pulled when the resistance was encountered, causing the introducer separation, allowing further coil stretching.The embolic coil unraveled to the point it became separated from the rest of the unit.The root cause of the friction that ultimately led to the coil detachment could not be conclusively determined, however, based on the appearance of the returned device, the customer complaint was confirmed.Factors not described in this event may have contributed to the encountered issue as there is no indication that the issue reported in the complaint is a result of a defect inherently related to the device it should be noted that product failure could be caused by multiple factors.The instructions for use (ifu) does contain the following recommendations: ¿ if unusual friction is noticed during advancement or retraction of the microcoil system, verify the clear tab is unlocked and pulled out from the re-sheathing tool approximately 1 in.¿ if unusual friction is noticed during advancement or retraction of the microcoil system through the introducer, open the rhv main valve, and partially withdraw the distal end of the introducer to expose its tip within the rhv.Tighten the rhv main valve and flush the y-connector of the rhv with sterile saline and verify that fluid exits the slit in the clear portion of the introducer.After flushing, reinsert the introducer into the infusion catheter hub ¿ if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw, and examine the delivery catheter system.¿ if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil with respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.¿ if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.A review of manufacturing documentation associated with this lot (30407119) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: b.4, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.